Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Jackson, KY

May 30, 2004Leslie County, Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 30, 2004, 3:11 PM EDT for Leslie County, Letcher County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 3:11 PM EDT (19:11 UTC)
Expired
May 30, 2004, 6:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Leslie County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 56 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:20 PM EDTFLASH FLOODJeremiah, KYSTREAM-NORTH FORK OF THE KY-IS OUT OF ITS BANKS AND UP TO HWY 75 AT JERIMIAH. PONDING OF WATER OVER MANY ROADS COUNTYWIDE. REPORTED BY HAZARD STATE POLICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 301918
FFWJKL
KYC131-133-302215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LESLIE COUNTY IN KENTUCKY.
  LETCHER COUNTY IN KENTUCKY.

* UNTIL 615 PM EDT.

* AT 310 PM EDT...THE COUNTY JUDGE IN LETCHER COUNTY REPORTED THAT 
AT 230 PM THE CORNER OF HIGHWAY 15 AND 1811 NEAR VAN WAS FLOODED 
WITH WATER.  ALSO...IN LESLIE COUNTY THE FIRE DEPARTMENT REPORTED 
THAT AT 230 PM A CAR WAS STRANDED AT HURRICANE CREEK ROAD NEAR 
WOOTON IN FLOOD WATERS.

RADAR HAS ESTIMATED 2 TO TWO AND ONE HALF INCHES OF RAIN HAS FALLEN 
IN THE LAST HOUR IN SOUTHERN LESLIE COUNTY.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3692 8353 3699 8309 3696 8288 3721 8255
          3729 8278 3717 8304 3702 8312 3732 8338
          3722 8357

$$

OUDEMAN
3 follow-up statements
000 
WGUS73 KJKL 302134
FFSJKL
KYC131-133-302215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
528 PM EDT SUN MAY 30 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  LESLIE COUNTY
  LETCHER COUNTY

* UNTIL 615 PM EDT

COUNTYWIDE FLOODING CONTINUES OVER LESLIE AND LETCHER COUNTIES. 
MULTIPLE ROADS WERE REPORTED HAVING WATER FLOWING OVER THEM IN 
COUNTIES. SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL 
STILL BE IN THE VICINITY THROUGH THE AFTERNOON AND INTO THE EVENING.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH 
FLOODING

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3704 8350 3713 8355 3718 8325 3708 8317
          3705 8305 3717 8304 3723 8287 3727 8272
          3719 8257 3709 8280 3701 8340

$$

GREIF
000 
WGUS73 KJKL 302219
FFSJKL
KYC131-133-302230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
617 PM EDT SUN MAY 30 2004

...THE FLASH FLOOD WARNING FOR LESLIE AND LETCHER COUNTIES HAS BEEN
ALLOWED TO EXPIRE...

AT 617 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

AT 617 PM...THE NATIONAL WEATHER SERVICE HAD NOT RECEIVED ANY 
REPORTS OF ONGOING FLASH FLOODING IN LESLIE OR LETCHER COUNTIES.

SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL ARE FORECAST 
FOR THE REST OF THE EVENING.  STAY TUNED TO LOCAL MEDIA OUTLETS FOR 
THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO 
YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3726 8351 3691 8351 3695 8333 3702 8322
          3706 8304 3698 8285 3720 8256 3730 8275
          3709 8307 3706 8319 3722 8330

$$

OUDEMAN
000 
WGUS73 KJKL 302313
FFSJKL
KYC133-302330-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
712 PM EDT SUN MAY 30 2004

...THE FLASH FLOOD WARNING FOR LETCHER COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 712 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY
RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...THUS 
THE WARNING HAS BEEN ALLOWED TO EXPIRE.  THERE HAS ALSO BEEN NO 
REPORTS RECEIVED BY THE NATIONAL WEATHER SERVICE OFFICE OF ONGOING 
FLASH FLOODING.

SCATTERED THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL ARE FORECAST 
FOR THE REST OF THE EVENING. STAY TUNED TO LOCAL MEDIA OUTLETS FOR 
THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO 
YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR 
REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3699 8313 3695 8287 3721 8257 3728 8281
          3718 8302

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:28 AM EDT, 8 hours 43 minutes earlier.

Area forecast discussion, May 30, 6:28 AM EDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
628 AM EDT SUN MAY 30 2004

.DISCUSSION...

CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE
CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS
EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS
HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT
FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN
RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION
WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS
MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS
SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE
FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE
ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX.
MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT
BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT
STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS
WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER
OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST
SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND
PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD
BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED
BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A
STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250
RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED
POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED
WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS
FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME
TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL
DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF
QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS
MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES.
FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER
TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT
LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE
REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD.

&&

.PREV DISCUSSIONS...

951 PM EDT SAT MAY 29 2004

FORECAST ON TRACK THIS EVENING.  WITH WARM FRONT PUSHING NORTH FROM
TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE
EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM.  TO
THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM
FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME.
UPDATE OUT SHORTLY.

&&

530 PM EDT SAT MAY 29 2004

WARM FRONT WILL RETURN NORTHEAST ACROSS THE AREA LATE TONIGHT AND
EARLY SUNDAY...COINCIDING WITH A SHORTWAVE...RESULTING IN A CHANCE
OF SHOWERS/STORMS. DESTABILIZATION ON SUNDAY WILL ADD TO THE
POTENTIAL FOR CONVECTION...BUT AS THE FRONT AND SHORT WAVE MOVE TO
THE NORTHEAST...WILL EXPECT A RELATIVE LULL FOR A WHILE. ON SUNDAY
NIGHT A COLD FRONT WILL ENTER FROM THE NORTHWEST...WITH A LOW LEVEL
JET SETTING UP AHEAD OF IT. WITH SIGNIFICANT SHEAR...THERE IS A
CONSIDERABLE SEVERE THREAT. ALTHOUGH...ON THE OTHER HAND THE
GREATEST INSTABILITY FOR THIS EVENT WOULD APPEAR TO BE TO OUR
WEST...SO THE STORMS COULD VERY WELL BE WEAKENING AS THEY ARRIVE.

DRIER AIR ARRIVE BEHIND THE DISSOLVING COLD FRONT WILL ARRIVE ON
MONDAY...AND ANY LINGERING CONVECTION WILL TAPER OFF.

AT THIS TIME...ANY PRECIP CHANCE FOR THE REST OF THE WEEK LOOKS TO
BE 30 PERCENT OR LESS. EXPECTING A WEAKER SECONDARY FRONT ON
TUESDAY...BUT MOISTURE RETURN WOULD BE LIMITED. LATE WEEK SEEMS
UNCERTAIN AS WELL...WITH THE GFS BRINGING AN UPPER LOW OUR DIRECTION
FROM THE NORTHWEST...BUT CONFIDENCE IN THE DETAILS IN THAT TIME
FRAME IS LOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES....NONE.

&&

GEOGERIAN
Hazardous weather outlook, May 30, 5:55 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT SUN MAY 30 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
555 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE
PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY.

IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY
NIGHT...AND AGAIN ON SATURDAY.

SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE
MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES.
AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL
AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY.

FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING
HOURS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY
MORNING.

GEOGERIAN

In the hours before

Local storm report, May 30, 1:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             HAZARD                  37.25N 83.20W
05/30/2004  0.75 INCH        PERRY              KY   LAW ENFORCEMENT

&&

DBS
Local storm report, May 30, 1:39 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0134 PM     FLASH FLOOD      HAZARD                  37.25N 83.20W
05/30/2004                   PERRY              KY   PUBLIC

            6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.

&&

DBS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:08 PM EDTSevere Thunderstorm WarningJKLBreathitt22 min
May 30, 1:13 PM EDTFlash Flood WarningJKLBreathitt3 hr
May 30, 1:24 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry51 min
May 30, 1:30 PM EDTFlash Flood WarningJKLPerry3 hr
May 30, 1:48 PM EDTFlash Flood WarningJKLKnott3 hr
May 30, 2:02 PM EDTTornado WarningJKLClay28 min
May 30, 2:10 PM EDTSevere Thunderstorm WarningJKLLeslie35 min
May 30, 2:41 PM EDTSevere Thunderstorm WarningJKLHarlan49 min
May 30, 2:58 PM EDTSevere Thunderstorm WarningJKLJackson47 min
May 30, 3:14 PM EDTTornado WarningJKLJackson31 min
May 30, 3:21 PM EDTFlash Flood WarningJKLHarlan4 hr
May 30, 3:39 PM EDTTornado WarningJKLClay36 min
May 30, 3:59 PM EDTFlash Flood WarningJKLClay4 hr
May 30, 4:20 PM EDTSevere Thunderstorm WarningJKLClay25 min
May 30, 4:27 PM EDTFlash Flood WarningJKLKnott, Perry4 hr
May 30, 4:38 PM EDTTornado WarningJKLLeslie37 min
May 30, 4:49 PM EDTTornado WarningJKLHarlan41 min
May 30, 5:28 PM EDTSevere Thunderstorm WarningJKLHarlan17 min
May 30, 6:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
May 30, 6:22 PM EDTTornado WarningJKLLeslie23 min
May 30, 6:26 PM EDTTornado WarningJKLJackson49 min
May 30, 6:33 PM EDTSevere Thunderstorm WarningJKLPowell42 min
May 30, 6:39 PM EDTTornado WarningJKLEstill, Powell51 min
May 30, 6:41 PM EDTFlash Flood WarningJKLEstill, Montgomery, Powell4 hr
May 30, 7:31 PM EDTTornado WarningJKLPowell44 min
May 30, 7:39 PM EDTSevere Thunderstorm WarningJKLMontgomery51 min
May 30, 7:49 PM EDTTornado WarningJKLEstill41 min
May 30, 7:56 PM EDTSevere Thunderstorm WarningJKLWolfe34 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.